Tags

Type your tag names separated by a space and hit enter

Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: International Study of Asthma and Allergies in Childhood Phase Three.
Am J Respir Crit Care Med 2011; 183(2):171-8AJ

Abstract

RATIONALE

There is epidemiological evidence that the use of acetaminophen may increase the risk of developing asthma.

OBJECTIVES

To investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13- to 14-year-old children in different populations worldwide.

METHODS

As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, 13- to 14-year-old children completed written and video questionnaires obtaining data on current symptoms of asthma, rhinoconjunctivitis, and eczema, and a written environmental questionnaire obtaining data on putative risk factors, including acetaminophen use in the past 12 months.

MEASUREMENTS AND MAIN RESULTS

The primary outcome measure was the odds ratio (OR) of current asthma symptoms associated with acetaminophen use calculated by logistic regression. A total of 322,959 adolescent children from 113 centers in 50 countries participated. In the multivariate analyses the recent use of acetaminophen was associated with an exposure-dependent increased risk of current asthma symptoms (OR, 1.43 [95% confidence interval, 1.33-1.53] and 2.51 [95% confidence interval, 2.33-2.70] for medium and high versus no use, respectively). Acetaminophen use was also associated with an exposure-dependent increased risk of current symptoms of rhinoconjunctivitis and eczema.

CONCLUSIONS

Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis, and eczema in adolescent children.

Authors+Show Affiliations

Medical Research Institute of New Zealand, Private Bag 7902, Wellington 6242, New Zealand. Richard.Beasley@mrinz.ac.nzNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Multicenter Study
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

20709817

Citation

Beasley, Richard W., et al. "Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis, and Eczema in Adolescents: International Study of Asthma and Allergies in Childhood Phase Three." American Journal of Respiratory and Critical Care Medicine, vol. 183, no. 2, 2011, pp. 171-8.
Beasley RW, Clayton TO, Crane J, et al. Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: International Study of Asthma and Allergies in Childhood Phase Three. Am J Respir Crit Care Med. 2011;183(2):171-8.
Beasley, R. W., Clayton, T. O., Crane, J., Lai, C. K., Montefort, S. R., Mutius, E. v., & Stewart, A. W. (2011). Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: International Study of Asthma and Allergies in Childhood Phase Three. American Journal of Respiratory and Critical Care Medicine, 183(2), pp. 171-8. doi:10.1164/rccm.201005-0757OC.
Beasley RW, et al. Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis, and Eczema in Adolescents: International Study of Asthma and Allergies in Childhood Phase Three. Am J Respir Crit Care Med. 2011 Jan 15;183(2):171-8. PubMed PMID: 20709817.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: International Study of Asthma and Allergies in Childhood Phase Three. AU - Beasley,Richard W, AU - Clayton,Tadd O, AU - Crane,Julian, AU - Lai,Christopher K W, AU - Montefort,Stephen R, AU - Mutius,Erika von, AU - Stewart,Alistair W, AU - ,, Y1 - 2010/08/13/ PY - 2010/8/17/entrez PY - 2010/8/17/pubmed PY - 2011/2/18/medline SP - 171 EP - 8 JF - American journal of respiratory and critical care medicine JO - Am. J. Respir. Crit. Care Med. VL - 183 IS - 2 N2 - RATIONALE: There is epidemiological evidence that the use of acetaminophen may increase the risk of developing asthma. OBJECTIVES: To investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13- to 14-year-old children in different populations worldwide. METHODS: As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, 13- to 14-year-old children completed written and video questionnaires obtaining data on current symptoms of asthma, rhinoconjunctivitis, and eczema, and a written environmental questionnaire obtaining data on putative risk factors, including acetaminophen use in the past 12 months. MEASUREMENTS AND MAIN RESULTS: The primary outcome measure was the odds ratio (OR) of current asthma symptoms associated with acetaminophen use calculated by logistic regression. A total of 322,959 adolescent children from 113 centers in 50 countries participated. In the multivariate analyses the recent use of acetaminophen was associated with an exposure-dependent increased risk of current asthma symptoms (OR, 1.43 [95% confidence interval, 1.33-1.53] and 2.51 [95% confidence interval, 2.33-2.70] for medium and high versus no use, respectively). Acetaminophen use was also associated with an exposure-dependent increased risk of current symptoms of rhinoconjunctivitis and eczema. CONCLUSIONS: Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis, and eczema in adolescent children. SN - 1535-4970 UR - https://www.unboundmedicine.com/medline/citation/20709817/Acetaminophen_use_and_risk_of_asthma_rhinoconjunctivitis_and_eczema_in_adolescents:_International_Study_of_Asthma_and_Allergies_in_Childhood_Phase_Three_ L2 - http://www.atsjournals.org/doi/full/10.1164/rccm.201005-0757OC?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -